Alert archive / Iowa / Special Weather Statements in 2025
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 3, 2025, 5:21 PM CDT for Floyd County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2025, 5:21 PM CDT (22:21 UTC)
- Expired
- Jul 3, 2025, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.50 in
- Wind
- 50
County Floyd County, IA
The radar
The La Crosse radar (KARX), 149 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1871 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
469
WWUS83 KARX 032221
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
521 PM CDT Thu Jul 3 2025
IAZ018-032245-
Floyd IA-
521 PM CDT Thu Jul 3 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN FLOYD COUNTY THROUGH 545
PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Charles City, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Charles City around 525 PM CDT.
Other locations impacted by this storm include Colwell County Park,
Howards Wood Recreational Area, Bunns Woods County Park, County Roads
B 60 And T 64, Colwell, Oakwood, Midway, Floyd Crossing, Carrville,
and Highway 14 And County Road B 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4314 9281 4317 9256 4291 9255 4296 9281
TIME...MOT...LOC 2221Z 268DEG 17KT 4306 9271
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
FalkinhamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 3, 1:35 PM CDT, 3 hours 46 minutes earlier. Its key messages:
- Scattered storms expected to spark in a northwest-southeast orientation along a sfc front/mcv interaction early this evening, continuing into the overnight. Currently favored for western WI. Strong, isolated severe threat in the evening.
- 4th Of July Weekend: hot, steamy start...cooler, less humid end. Bulk of rain chances Sat aft/night (60-80%). Locally heavy rain likely. A few stronger storms possible, severe risk low at this time.
Area forecast discussion, Jul 3, 1:35 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 135 PM CDT Thu Jul 3 2025 .KEY MESSAGES... - Scattered storms expected to spark in a northwest-southeast orientation along a sfc front/mcv interaction early this evening, continuing into the overnight. Currently favored for western WI. Strong, isolated severe threat in the evening. - 4th Of July Weekend: hot, steamy start...cooler, less humid end. Bulk of rain chances Sat aft/night (60-80%). Locally heavy rain likely. A few stronger storms possible, severe risk low at this time. && .DISCUSSION... Issued at 135 PM CDT Thu Jul 3 2025 > Late Afternoon/Tonight: scattered convection expected - a few strong storms, isolated severe possible A northwest-southeast running sfc boundary (clearly evidenced in current vsby satellite imagery) is set to hover across parts of central MN/WI late this afternoon/night. Weakly frontogenetic but a broad push of 20 kts of 850 mb moisture impinge into it by 00z this evening. SBCAPES of 2K+ J/kg in the HRRR/RAP overlap this weak lift, but in an uncapped atmosphere. Scattered storms should develop along this boundary, as early as late afternoon although most CAMS models favor around 00z. Quick upscale growth could occur given the instability but meager deep shear of 20-25 kts won't provide much support to sustained updrafts. Could be more pulsy in nature, throwing out outflows that will interact and spark further convection. However, DCAPES in RAP of 1000+ J/kg are supportive of strong downdrafts, further evidenced by inverted V soundings. Expect a few strong storms with the potential for isolated severe. Damaging wind gusts would be the primary concern. Moving into mid/late evening, an MCV moving out of the northern plains will be shifting across WI, interacting with the boundary and any preexisting convection. Could/would see more areal coverage in showers/storms, and with a slight uptick in shear and persisting instability a loft, a continue strong to isolated severe storm risk. Large hail could come into play here with low level inversion providing a deterrent to strong/damaging wind gusts. > 4th Of July Holiday Weekend -OVERVIEW: an upper level ridge currently sits over the plains this morning and will shift east to across the upper mississippi river valley by Friday afternoon. Warmer, more moist air continues to pool northward under the ridge with increasing southerly/southwest flow. Steam day Friday. The ridge will continue to move east moving into the weekend, getting a shove from a shortwave trough spinning northeast out of the southern rockies. While the bulk of the upper level energy/lift may hold north of the local forecast area, an accompanying cold front is set to sweep west to east Sat afternoon/night, likely in northeast-southwest running orientation. Fgen with boundary is somewhat weak with saggy pressure gradient, southwest winds just ahead of the front, and no strong cold air advection signals post it. Still, with an unstable airmass to work on, its plenty of lift for shower/storm production. The front looks to become more parallel to the upper level flow as it sags southward early Sun morning while the parent shortwave and sfc low slip over the great lakes. Rain chances likely to linger into Sun morning as a result, but mostly for southwest/central WI. Cooler and less humid air will drop in Sunday post the front. - TEMPS: highs still on track to top out around 90 (plus/minus a couple degrees) Friday. Coupled with dewpoints around 70 results in peak heat indices from the mid 90s to near 100 Friday afternoon. Not quite hot enough for a heat advisory - but a scenario that should be taken seriously. With the abundance of outdoor activities, the holiday, and most taking advantage of a day off - lots of opportunities to be impacted by the heat. Awareness followed by appropriate precautions to protect from the heat are a must. The holiday weekend will end more "comfortable" with the passing cold front dropping highs back into the upper 70s/lower 80s with a bit less humidity to boot Sunday. - RAIN CHANCES: timing has been shifting to "later" in the weekend over the past few days with recent GEFS and EPS runs settling in on Sat afternoon/night having the highest chances (likelihood) to get wet. As mentioned in the "overview", the threat for rain could persist into Sun morning, but mostly for southwest/central WI, in the vicinity of the sfc front. While there will be rain to work around, dodge this holiday weekend, those planning on watching the fireworks Friday evening should be pretty happy. Most will be rain free - but can't guarantee that for everyone...quite yet. The sfc boundary that will likely spark storms this evening along with an associated weak MCV a loft could be lingering in a north-south fashion over central WI for early Fri evening. They could be enough to pop isolated convection. A ton of uncertainty and ample "IFs" for this scenario - but given that it's the holiday, it's a scenario that needs to be monitored, even if it's a low probability right now. For Sat/Sat PWs still looking to push north of 2" with warm cloud depths upwards of 4.5 kft. Storms would be heavy rain producers. How widespread. movement and orientation come into play for any potential for flooding. Currently, north-south orientation and even modest eastward movement would work against repeated rounds of storms, higher accumulations. The upper 75% of the GEFS and EPS for QPF are generally under 3/4" for the period. However, the high end outliers push to 1 1/2". With a lot of campers by waterways, awareness for locally heavy rain impacts should be at the fore front. Along with that, plenty of instability to fuel at least a few stronger storms. Little if any deep layer shear concerns, limiting a severe threat. Not to be disregarded out of hand, but the threat for organized severe weather looks low at this time. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1255 PM CDT Thu Jul 3 2025 Isolated thunderstorms are possible again this afternoon into the overnight hours, primarily after 20z. Probabilities for any one location seeing a thunderstorm remains low this afternoon, generally less than 30%, but areas along a line from the Twin Cities to Madison, WI are most likely to see showers/storms as we head into the evening (40-50%). MVFR to IFR ceilings/visibility are possible under thunderstorms. Showers and storms move into central Wisconsin Friday morning. Otherwise, southerly winds persist into Friday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Rieck AVIATION...Falkinham
Hazardous weather outlook, Jul 3, 3:09 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 309 AM CDT Thu Jul 3 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 309 AM CDT Thu Jul 3 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Low end storm chances (20-40%) expected today and tonight. Some storms could become strong to marginally severe. If any storm becomes severe, the main threats would be damaging winds (60+ mph) and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm temperatures and high dew points will lead to heat indices approaching heat advisory criteria for the 4th of July holiday. Try to limit outdoor activities if possible and have multiple ways to stay cool, especially if participating in strenuous outdoor activities .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KB
In the hours before
Special weather statement, Jul 3, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
521 PM CDT Thu Jul 3 2025
IAZ018-032245-
Floyd IA-
521 PM CDT Thu Jul 3 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN FLOYD COUNTY THROUGH 545
PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Charles City, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Charles City around 525 PM CDT.
Other locations impacted by this storm include Colwell County Park,
Howards Wood Recreational Area, Bunns Woods County Park, County Roads
B 60 And T 64, Colwell, Oakwood, Midway, Floyd Crossing, Carrville,
and Highway 14 And County Road B 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4314 9281 4317 9256 4291 9255 4296 9281
TIME...MOT...LOC 2221Z 268DEG 17KT 4306 9271
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FalkinhamThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:49 PM CDT | Special Weather Statement | ARX | Grant | 26 min |
| Jul 3, 6:16 PM CDT | Special Weather Statement | ARX | Grant | 44 min |
| Jul 3, 6:23 PM CDT | Special Weather Statement | ARX | Grant | 52 min |
| Jul 3, 6:31 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 44 min |
| Jul 2, 7:21 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 24 min |
| Jul 2, 7:23 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 37 min |
| Jul 2, 7:43 PM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 30 min |
| Jul 2, 7:48 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 25 min |
| Jul 3, 6:09 PM CDT | Special Weather Statement | ARX | Clayton | 51 min |
| Jul 2, 7:01 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 44 min |
Nearby
Special Weather Statements in Iowa, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.